Naloxone is a medication that can rapidly reverse an opioid overdose. It is an opioid antagonist, which means that it attaches to opioid receptors and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose.
Naloxone is available in two forms: injectable and nasal spray. The nasal spray is easier to use and can be given by anyone, even if they have no medical training.
If you suspect someone is overdosing on opioids, call 911 immediately. Then, give the person naloxone as soon as possible. If you are using the nasal spray, follow the instructions on the package. If you are using the injectable form, inject the naloxone into the person's muscle or under their skin.
Naloxone is a safe medication. It will not harm someone who does not have opioids in their system. However, it is important to remember that naloxone does not treat opioid addiction. If someone has overdosed on opioids, they will need to seek medical attention to prevent another overdose.
There are many ways to get naloxone. You can get it from a pharmacy, a doctor's office, or a community health center. Some states also have programs that allow you to get naloxone for free.
If you know someone who uses opioids, please talk to them about naloxone. Encourage them to carry naloxone with them and to know how to use it. Naloxone can save lives.
Here are some additional things to know about naloxone:
Naloxone can be used to reverse overdoses of all types of opioids, including heroin, fentanyl, and prescription pain relievers.
Naloxone is not a cure for opioid addiction, but it can prevent death from an overdose.
Naloxone is safe to use, even if the person does not have opioids in their system.
Naloxone can be given by anyone, even if they have no medical training.
There are many ways to get naloxone, including from pharmacies, doctor's offices, and community health centers.
If you are concerned about someone who is using opioids, please talk to them about naloxone. Encourage them to carry naloxone with them and to know how to use it. Naloxone can save lives.